Nebraska, 2025

Hail and Damaging Wind in Nebraska, June 17, 2025

June 17, 2025 · NWS LBF · 2 events in 2 counties and zones

Numerous thunderstorms developed along a stationary front, situated over the western Sandhills during the late afternoon of June 17th. Additional thunderstorms developed over northeastern Colorado and drifted east into far southwestern Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Numerous thunderstorms developed along a stationary front, situated over the western Sandhills during the late afternoon of June 17th. Additional thunderstorms developed over northeastern Colorado and drifted east into far southwestern Nebraska. These storms eventually became severe with ping pong ball sized hail and thunderstorm wind gusts up to 60 MPH reported in Chase and Hayes Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 17, 4:32 PM MST, 4 minutes earlier. Its key messages:

  • Still some severe threat this afternoon into early this evening but the threat is lower than the past several days.
  • A bit below normal for high temperatures Wednesday behind a cold front.
  • Heat becomes a concern by the of the week, especially Friday through Sunday when highs in the 90s to lower 100s are expected. Some areas may reach or exceed Heat Advisory criteria.
  • A strong cold front is forecast to bring a cool down to the area early next week.
Area forecast discussion, Jun 17, 4:32 PM MST, 4 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
632 PM CDT Tue Jun 17 2025

.KEY MESSAGES...

- Still some severe threat this afternoon into early this
  evening but the threat is lower than the past several days.

- A bit below normal for high temperatures Wednesday behind a
  cold front.

- Heat becomes a concern by the of the week, especially Friday
  through Sunday when highs in the 90s to lower 100s are
  expected. Some areas may reach or exceed Heat Advisory
  criteria.

- A strong cold front is forecast to bring a cool down to the
  area early next week.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 253 PM CDT Tue Jun 17 2025

Ongoing thunderstorm activity across northwest Kansas is responsible
for a large cirrus shield across the area this afternoon. Low-level
lapse rates are poor across the area due to the cloud coverage.
Still large scale lift will continue as a weak shortwave approaches
the area late this afternoon and this evening. This will help
provide some support for scattered elevated shower and thunderstorm
development through the late afternoon and evening hours. Stronger,
more surface based convection to our west across eastern Wyoming and
northeast Colorado, will likely struggle as it moves into a less
favorable environment across the area. Latest runs of the WoFS
support this idea with some members showing scattered activity
and some do not. Overall nothing real organized into our area
through late this afternoon. The best focus overall for severe
will be well to the south across Kansas. A reinforced stationary
boundary from last night's convection is analyzed across
southern Kansas. Supercells and all modes of severe weather are
likely across this area near the boundary.

Most of the shower/thunder activity should exit the area by late
this evening. Skies should gradually begin clearing from the west
after midnight. Lows will will be a bit cooler than past night as
lower dew points settle into the region. Still, lows will be near
normal for this time of year in the 50s.

Upper level ridging will begin to expand northward across the
Rockies Wednesday. Downstream from the building ridge, northwest
flow aloft will become established across the area. Drier air in the
mid and upper levels will filter into the area bringing an and to
the chances for showers/thunder. Steep low-level lapse rates and
fairly cool temperatures aloft will yield late morning and afternoon
fair weather cumulus clouds to develop. Those quickly dissipate
Wednesday night after loss of daytime heating.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 253 PM CDT Tue Jun 17 2025

Heights will rise as ridging aloft builds across the western CONUS
through the weekend. This upper level ridging will translate
eastward across the region through Sunday. This will likely bring an
end to the severe weather/convection threat but increase the heat
threat. Temperatures and heat indicies reach near advisory levels
(>100 degrees) Friday and Saturday across portions of the area. The
ridge appears to begin to break down the first of next week. As this
occurs a strong cold front pushes southeastward from the
northern Rockies into the plains Sunday night. This could bring
the next opportunity for organized convection to the area.
Temperatures will cool down as the front stalls across the area
next week. The front will likely serve as a focus for at least
scattered convection much of next week.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 632 PM CDT Tue Jun 17 2025

Scattered showers and thunderstorms across the western Sandhills
and north central Nebraska will slowly move east and diminish
late tonight. VFR conditions with light winds are expected
except near thunderstorms, where visibility may be reduced to
below 3SM and gusty winds possible. A TEMPO for 4SM TSRA at KVTN
from 00Z through 04Z. At KLBF, a TEMPO for 3SM TSRA from 02Z
through 05Z. The showers and thunderstorms should exist the
terminals after 05Z, with clearing skies after 12Z Wednesday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...Roberg
Hazardous weather outlook, Jun 17, 12:56 PM MST, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
256 PM CDT Tue Jun 17 2025

NEZ004>010-022>029-035>038-056>059-069>071-094-182000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
256 PM CDT Tue Jun 17 2025 /156 PM MDT Tue Jun 17 2025/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Scattered thunderstorms are likely into this evening. Isolated
severe will be possible, but cloud cover has limited heating and the
overall threat is marginal.

Any storms that do develop will be slow moving, and could produce
locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Much hotter temperatures arrive by late week with forecast highs
climbing into the upper 90s to low 100s. Combined with the expected
humidity, heat indices appear likely to climb into the triple digits
for portions of southwest through central Nebraska.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Taylor

In the hours before

Local storm report, Jun 17, 1:18 PM MST, 3 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
318 PM CDT Tue Jun 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     Tornado          3 E Dickens             40.82N 100.94W
06/16/2025                   Lincoln            NE   Storm Chaser

            Tornado developed and tracked approximately
            3 miles to the south where it dissipated
            almost 45 minutes later. Damage was reported
            to power lines, shelter belts and an
            overturned pivot was reported.

&&
Special weather statement, Jun 17, 1:22 PM MST, 3 hours 14 minutes before
Special Weather Statement
National Weather Service North Platte NE
322 PM CDT Tue Jun 17 2025

NEZ010-028-172115-
Holt NE-Garfield NE-
322 PM CDT Tue Jun 17 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN GARFIELD AND
SOUTHWESTERN HOLT COUNTIES THROUGH 415 PM CDT...

At 322 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northwest of Amelia to 10 miles north
of Burwell. Movement was west at 5 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Amelia, Deverre, Sunfish Lake, Carson Lake, and Gables.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4241 9920 4187 9917 4191 9883 4243 9888
TIME...MOT...LOC 2022Z 070DEG 5KT 4235 9908 4192 9906

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 17, 2:59 PM MST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service North Platte NE
459 PM CDT Tue Jun 17 2025

NEZ023-024-035-036-172300-
Hooker NE-Grant NE-Arthur NE-McPherson NE-
459 PM CDT Tue Jun 17 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ARTHUR...
SOUTHEASTERN GRANT...SOUTHWESTERN HOOKER AND NORTHWESTERN MCPHERSON
COUNTIES THROUGH 600 PM CDT/500 PM MDT/...

At 458 PM CDT/358 PM MDT/, Doppler radar was tracking a strong
thunderstorm 8 miles northeast of Swan Lake, or 22 miles southwest of
Mullen, moving southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Big Lamunyon Flats, Cogill Lake, Sand Beach Lake, and East Cody Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4181 10154 4195 10141 4188 10106 4157 10126
TIME...MOT...LOC 2158Z 304DEG 14KT 4183 10139

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 17, 3:43 PM MST, 53 minutes before
Special Weather Statement
National Weather Service North Platte NE
543 PM CDT Tue Jun 17 2025

NEZ024-035-036-172330-
Hooker NE-Arthur NE-McPherson NE-
543 PM CDT Tue Jun 17 2025

...A STRONG THUNDERSTORM WILL IMPACT EASTERN ARTHUR...SOUTH CENTRAL
HOOKER AND WESTERN MCPHERSON COUNTIES THROUGH 630 PM CDT/530 PM
MDT/...

At 542 PM CDT/442 PM MDT/, Doppler radar was tracking a strong
thunderstorm 9 miles east of Swan Lake, or 20 miles northwest of
Tryon, moving southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Tryon, Sand Beach Lake, Flatts, Big Lamunyon Flats, Diamond Bar Lake,
Schnick Lake, Calora, and East Cody Lake.

This includes the following highways...
 Highway 92 between mile markers 181 and 204.
 Highway 97 between mile markers 32 and 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4168 10149 4183 10121 4158 10088 4140 10122
TIME...MOT...LOC 2242Z 323DEG 14KT 4170 10130

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

BUTTLER
Special weather statement, Jun 17, 3:54 PM MST, 42 minutes before
Special Weather Statement
National Weather Service North Platte NE
554 PM CDT Tue Jun 17 2025

NEZ094-172345-
Western Cherry NE-
554 PM CDT Tue Jun 17 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CHERRY COUNTY
THROUGH 645 PM CDT...

At 554 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Merriman to 20 miles southeast of Gordon.
Movement was southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cody, Merriman, Medicine Lake, Highway 61 crossing the Snake River,
Eli, Highway 61 Crossing The Niobrara River, Indian Hill, and
Intersection of Highway 61 and Shadbolt Road.

This includes the following highways...
 Highway 20 between mile markers 131 and 160.
 Highway 61 between mile markers 190 and 231.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4299 10171 4300 10135 4297 10120 4236 10162
      4258 10202 4300 10173
TIME...MOT...LOC 2254Z 296DEG 13KT 4297 10165 4262 10189

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

BUTTLER
Special weather statement, Jun 17, 4:18 PM MST, 18 minutes before
Special Weather Statement
National Weather Service North Platte NE
618 PM CDT Tue Jun 17 2025

NEZ005-094-180000-
Eastern Cherry NE-Western Cherry NE-
618 PM CDT Tue Jun 17 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN CHERRY COUNTY
THROUGH 700 PM CDT...

At 618 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Sicangu Village, or near Valentine, moving south
at 15 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Valentine, Kilgore, Crookston, and Highway 97 crossing the Niobrara
River.

This includes the following highways...
 Highway 20 between mile markers 172 and 206.
 Highway 97 between mile markers 130 and 141.
 Highway 83 between mile markers 203 and 222.
 Highway 12 between mile markers 1 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4273 10044 4284 10111 4300 10093 4299 10045
TIME...MOT...LOC 2318Z 008DEG 15KT 4294 10059

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Richie

The radar

The Goodland radar (KGLD), 127 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Chase

When
June 17, 4:36 PM MST
Where
Chase County, 0.69 mi S of (Iml)imperial Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
40.510, -101.620

Hail, Hayes

When
June 17, 5:49 PM CST
Where
Hayes County, 6.88 mi E of Hamlet
Measured
1.5 in hail
Reported by
Public
Coordinates
40.390, -101.100

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1267435, 1267436.